Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 149, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 11:28 AM CDT for 9 counties in Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 11:28 AM CDT (16:28 UTC)
- Expired
- Aug 10, 2020, 12:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Appanoose County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 11:35 AM CDT | TSTM WND GST 71 | 3 Ssw Knoxville, IA | AWOS STATION KOXV KNOXVILLE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:56 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
233
WUUS53 KDMX 101628
SVRDMX
IAC007-053-117-123-125-135-179-181-185-101715-
/O.NEW.KDMX.SV.W.0149.200810T1628Z-200810T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1128 AM CDT Mon Aug 10 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Monroe County in south central Iowa...
Lucas County in south central Iowa...
Eastern Decatur County in south central Iowa...
Western Wapello County in southeastern Iowa...
Marion County in south central Iowa...
Wayne County in south central Iowa...
Southern Mahaska County in south central Iowa...
Appanoose County in south central Iowa...
Eastern Warren County in south central Iowa...
* Until 1215 PM CDT.
* At 1128 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Monroe to 6 miles south of
Melcher-Dallas to 11 miles northwest of Corydon, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oskaloosa, Knoxville, Centerville, Chariton, Albia, Corydon,
Pleasantville, Melcher-Dallas, Eddyville, Lake Sundown, Rathbun
Lake, Knoxville Raceway, Ottumwa Industrial Airport, Lake Red Rock,
Hartford, Fremont, Seymour, Moravia, Russell and Lovilia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9358 4090 9356 4093 9356 4111 9341
4146 9341 4125 9241 4121 9241 4104 9249
4090 9262 4090 9264 4087 9264 4059 9290
4058 9383
TIME...MOT...LOC 1628Z 279DEG 44KT 4144 9317 4113 9327 4086 9350
HAIL...<.75IN
WIND...60MPH
$$
Donavon2 follow-up statements
765
WWUS53 KDMX 101655
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1155 AM CDT Mon Aug 10 2020
IAC053-181-101704-
/O.CAN.KDMX.SV.W.0149.000000T0000Z-200810T1715Z/
Decatur IA-Warren IA-
1155 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DECATUR AND EASTERN
WARREN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central and southeastern Iowa.
LAT...LON 4099 9316 4144 9332 4125 9241 4121 9241
4104 9249 4090 9262 4090 9264 4087 9264
4059 9290 4059 9334
TIME...MOT...LOC 1654Z 279DEG 44KT 4139 9278 4108 9288 4081 9311
$$
IAC007-117-123-125-135-179-185-101715-
/O.CON.KDMX.SV.W.0149.000000T0000Z-200810T1715Z/
Monroe IA-Lucas IA-Wapello IA-Marion IA-Wayne IA-Mahaska IA-
Appanoose IA-
1155 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR MONROE...EASTERN LUCAS...WESTERN WAPELLO...SOUTHERN MARION...
EASTERN WAYNE...SOUTHERN MAHASKA AND APPANOOSE COUNTIES...
At 1154 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Pella to near Albia to 7 miles
southwest of Rathbun Lake, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oskaloosa, Knoxville, Centerville, Albia, Pleasantville,
Melcher-Dallas, Eddyville, Lake Sundown, Rathbun Lake, Knoxville
Raceway, Ottumwa Industrial Airport, Lake Red Rock, Fremont, Seymour,
Moravia, Lovilia, Beacon, University Park, Mystic and Bussey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 9316 4144 9332 4125 9241 4121 9241
4104 9249 4090 9262 4090 9264 4087 9264
4059 9290 4059 9334
TIME...MOT...LOC 1654Z 279DEG 44KT 4139 9278 4108 9288 4081 9311
HAIL...<.75IN
WIND...60MPH
$$
Donavon972
WWUS53 KDMX 101707 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1207 PM CDT Mon Aug 10 2020
IAC007-117-123-125-135-179-185-101717-
/O.EXP.KDMX.SV.W.0149.000000T0000Z-200810T1715Z/
Monroe IA-Lucas IA-Wapello IA-Marion IA-Wayne IA-Mahaska IA-
Appanoose IA-
1207 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR MONROE...EASTERN LUCAS...
WESTERN WAPELLO...SOUTHERN MARION...EASTERN WAYNE...SOUTHERN MAHASKA
AND APPANOOSE COUNTIES WILL EXPIRE AT 1215 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central and southeastern Iowa.
LAT...LON 4099 9316 4144 9332 4125 9241 4121 9241
4104 9249 4090 9262 4090 9264 4087 9264
4059 9290 4059 9334
TIME...MOT...LOC 1707Z 289DEG 48KT 4127 9259 4096 9269 4069 9292
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 10, 9:30 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 930 AM CDT Mon Aug 10 2020 .UPDATE... Issued at 929 AM CDT Mon Aug 10 2020 Line of severe convection moving into west-central Iowa continues to intensify this morning. Plenty of instability out of ahead of this line and judging by the previous wind reports, there is a well established cold pool. Downdraft CAPE ranges from 1000-1500 J/kg with effective shear 30-40 knots in the vicinity of the convection. Further east however, the 0-6km shear is currently not conducive for sustainable strong storms as it is barely 25 knots as far east as Interstate 35. The outflow from this storm has been producing severe wind gusts in the southwest part of the state and appears the outflow remains connected with the main convection in Crawford County. Expecting the Des Moines Metro to get impacted by this line b/t 11 AM to 12 PM and potentially with severe winds. && .DISCUSSION.../Today through Sunday/ Issued at 245 AM CDT Mon Aug 10 2020 We are anticipating another active morning across portions of the forecast area as an approaching shortwave trough and associated surface front trigger convective development. As of 07z radar returns were quite isolated with small convective complexes noted in northeast Nebraska and near the Twin Cities. Hi-res models initiate more thunderstorm activity in the next few hours as deeper kinematic ascent overspreads the area. Favored corridor this morning continues to be northern Iowa, although convective evolution remains in question especially given the poor performance of the hi-res model suite last night. Sluggish progression of the upper wave keeps some degree of kinematic and thermal support for ascent over the area through much of the day, so expecting additional showers and storms along and behind a southerly sagging cold front. Hi-res models vary from isolated to widespread precip, so potential rainfall coverage and amounts are tough to pinpoint. Ample surface instability builds for a few strong to severe storms along the front later this afternoon and evening, mainly south of I-80. The corridor of stronger winds aloft lags behind the frontal boundary and limits deep layer shear, but should still be strong enough to support some organized updrafts capable of large hail and strong winds. It is worth noting that a faster frontal progression would push the threat south of the state border, but that hinges on the extent morning convection augments the cold front. Precip chances slowly wane across southern Iowa Monday night, giving way to a mainly dry Tuesday as a surface high pressure tracks through the state. Forecast is somewhat muddled over mid to late week. Zonal flow aloft eventually becomes southwesterly as a large trough drops into the northern Rockies. Models show multiple weak shortwaves within the mean flow crossing the region, but provide little agreement on timing/location. Favored areas of ascent and surface convergence are also rather nebulous, which makes it difficult to improve on the broad brushed low chance PoPs in the latest NBM output. Ensemble data continues to cluster highest precip chances around Thursday, but confidence in any sort of widespread precip event is low at this time. High temperatures remain seasonal in the 80s through most of the forecast period. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 617 AM CDT Mon Aug 10 2020 MVFR cigs and tsra associated with a cold front passage are the main forecast challenge through the current TAF period. MVFR cigs currently stretch from KFOD to KMCW, ahead of tsra activity moving out of SD. This is expected to impact terminals in north central Iowa by mid to late morning. Confidence decreases further south toward KDSM, but model guidance suggests tsra holds off until late morning or afternoon. VFR conditions expected to prevail across the area by late this evening into the overnight hours. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Podrazik DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 902 AM CDT Mon Aug 10 2020 IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe- Wapello- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms are expected this morning and afternoon. The storms are likely to be severe with damaging winds. A few storms may also produce tornadoes along with some hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ004>007-015>017-111415- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ081>083-092>097-111415- Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. REV
In the hours before
Local storm report, Aug 10, 11:15 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM TSTM WND DMG 1 NNW WINDSOR HEIGHTS 41.62N 93.72W
08/10/2020 POLK IA BROADCAST MEDIA
PART OF THE DES MOINES BUCCANEERS ROOF BLOWN
OFF. RELAYED BY WHO-TV.
&&
JAZLocal storm report, Aug 10, 11:16 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM TSTM WND DMG 1 N WINDSOR HEIGHTS 41.63N 93.71W
08/10/2020 POLK IA PUBLIC
REPORTED AT 75TH AND DIAMOND, URBANDALE IOWA
TREE DAMAGE.
&&
REVLocal storm report, Aug 10, 11:18 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1118 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM TSTM WND GST INDIANOLA 41.36N 93.56W
08/10/2020 M58 MPH WARREN IA PUBLIC
1104 AM TSTM WND GST DES MOINES INT AIRPORT 41.53N 93.67W
08/10/2020 M75 MPH POLK IA ASOS
ASOS STATION KDSM DES MOINES INTERNATIONAL
AIRPORT.
1101 AM TSTM WND GST 3 NE ANKENY 41.76N 93.57W
08/10/2020 M69 MPH POLK IA MESONET
MESONET STATION RAKI4 ANKENY - I35 AND NE
36TH.
1100 AM TSTM WND GST 1 N DES MOINES INT AIRP 41.55N 93.66W
08/10/2020 E80 MPH POLK IA TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN AND A COUPLE
TREE TRUNKS SNAPPED. ROADS BLOCKED.
1106 AM TSTM WND GST MADRID 41.87N 93.81W
08/10/2020 M59 MPH BOONE IA MESONET
MESONET STATION CW2001 MADRID.
&&Local storm report, Aug 10, 11:19 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM TSTM WND DMG 2 NW CLIVE 41.63N 93.79W
08/10/2020 POLK IA PUBLIC
128TH AND DOUGLAS URBANDALE, IOWA FENCE
BLOWN DOWN WITH HIGH WINDS.
&&
REVLocal storm report, Aug 10, 11:20 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG ALTOONA 41.65N 93.48W
08/10/2020 POLK IA TRAINED SPOTTER
BRANCHES DOWN.
&&
JAZLocal storm report, Aug 10, 11:26 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM TSTM WND DMG 2 NW DES MOINES 41.60N 93.64W
08/10/2020 POLK IA TRAINED SPOTTER
LARGE TREE BRANCHES DOWN.
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:53 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Aug 10, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 46 min |
| Aug 10, 9:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 51 min |
| Aug 10, 9:46 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 44 min |
| Aug 10, 10:11 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie, Polk | 49 min |
| Aug 10, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 43 min |
| Aug 10, 10:35 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 40 min |
| Aug 10, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marion, Marshall, Polk, Story and 1 more | 51 min |
| Aug 10, 10:51 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Union, Warren | 39 min |
| Aug 10, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk | 17 min |
| Aug 10, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin | 50 min |
| Aug 10, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more | 41 min |
| Aug 10, 11:47 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hardin, Tama | 58 min |
| Aug 10, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 38 min |
| Aug 10, 11:58 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello | 47 min |
| Aug 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 50 min |
| Aug 10, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek, Tama | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.